How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Cameron Your Own Question
Dr. Cameron
Dr. Cameron, Doctor
Category: Medical
Satisfied Customers: 12910
Experience:  American Board Certified in Emergency Medicine and Ivy League trained. Medical Review Officer trained in Drug Testing
16455829
Type Your Medical Question Here...
Dr. Cameron is online now
A new question is answered every 9 seconds

I started taking a low dosage (10 mg) of atorvastatin about

This answer was rated:

I started taking a low dosage (10 mg) of atorvastatin about a week and a half ago. Almost immediately I developed joint pain (elbows, knees, fingers). My doctor advised me to let him know if I had any muscle pain, which this is not. I am gluten intolerant, and at first I thought maybe they had added gluten to the generic medication. My joint pain is at the level it was 5 years ago before I gave up gluten. This afternoon, however, I have read that one of the common side effects of Lipitor is muscle AND joint pain, not just muscle pain. I have contacted my doctor, and at this point are not really sure if it is a gluten issue or not. My question is could this joint pain be caused by the Liptor (atorvastatin) as a side effect instead of the gluten? My doctor was checking with the manufacturer of my medication to see if it contained gluten. It certainly acts like that, but could this be, in fact, just a side effect of the medication, and should I be concerned?

Dr. Natasha :

hello

Dr. Natasha :

are you there

Dr. Natasha :

hi

Customer:

Yes.

Dr. Natasha :

yes, joint pain is a side effect of statins

Dr. Natasha :

it is not as common as the muscle pain

Dr. Natasha :

but it can happen

Dr. Natasha :

it is called arthralgia

Dr. Natasha :

You can read about it here

Dr. Natasha :

http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2561105/

Dr. Natasha :

It is totally up to you if you want to stop the medication

Dr. Natasha :

in some cases it gets better over time

Dr. Natasha :

in others, you need to stop the medication

Dr. Natasha :

some people cannot take statins for these reasons

Dr. Natasha :

did you get that

Customer:

Yes, I did.

Dr. Natasha :

It does NOT contain gluten

Dr. Natasha :

http://www.news-medical.net/drugs/Atorvastatin-Pfizer.aspx

Customer:

Thank you for that information. My doctor didn't find that it did, but it is sure acting like that.

Dr. Natasha :

no prob.

Dr. Natasha :

I hope that I provided you with excellent service? :-)?

Customer:

Yes. It has given me something to talk to my doctor about. Thank you.

Dr. Natasha :

you are welcome :-)

Dr. Cameron and 2 other Medical Specialists are ready to help you